Tornadoes · United States · Texas · 2024

EF2 tornado, Belding to Ft Stockton, Texas, May 4, 2024

From Belding to Ft Stockton, this EF2 tornado ran 6.4 miles across Pecos County on May 4, 2024, touching down at 3:56 PM CDT and reaching 175 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 4, 2024
Touchdown
3:56 PM CDT (20:56 UTC)
Lifted
4:15 PM CDT (21:15 UTC)
On the ground
19 minutes
Path length
6.4 miles (10.2 km)
Path width
175 yards (160 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Pecos County
Touchdown point
30.760, -102.890
Lift-off point
30.710, -102.800
Record number
2405041456-01

The damage survey

13 damage points were recorded along this path by NWS MAF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • Pole snapped at base laying next to original location.
  • Beginning of tornado track.
  • 150 yards of fence blow down to the east.
  • Wood power pole snapped and thrown 20 yards from location

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front moved across the Permian Basin before stalling during the afternoon. Several intense supercells formed along and behind this front, producing very large hail. Another area of thunderstorms developed near Fort Stockton. Very large hail and several tornadoes were produced by these supercells as they tracked southeast, mainly between US Highway 385 and US Highway 285.

Results from this survey indicated that a tornado began just east of US Highway 35 south of Fort Stockton in rural central Pecos County. This tornado was documented by numerous observers, quickly developing into a photogenic stovepipe before becoming increasingly wrapped in rain. The tornado slowly moved southeast, before completely wrapping in rain and likely dissipating. This tornado occurred over mainly open terrain only causing damage to vegetation and a few wooden electrical power poles in the area. This tornado was rated as a mid-range EF-2 with maximum wind speeds of 125 MPH given the degree of damage to these wooden power poles which were snapped cleanly near the base. Property damage cost amount is an estimation.

This tornado was seen roping out about 20 minutes after the previous tornado was believed to have dissipated. This tornado is to be a separate tornado spotted in its dissipating stage. This tornado was not able to be surveyed due to the rural and rugged nature of the area west of US Highway 285. The approximate track is estimated by observer reports and radar data. No damage was reported.

A few observers reported a brief rope tornado developing as the second tornado dissipated. This tornado likely traveled for several minutes to the southeast before the condensation funnel was lost. Rapidly rotating rain curtains were noted afterward and the tornado was likely still ongoing. This tornado was later photographed by numerous observers as a stovepipe briefly visible through the rain. This tornado slowly traveled southeast before observers lost visual of the tornado in the rain. This tornado occurred over rugged and inaccessible terrain west of US Highway 285 and was unable to be surveyed. The track of the tornado is estimated based on observer reports in conjunction with radar data. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at May 4, 3:13 PM CDT, 43 minutes earlier.

Area forecast discussion, May 4, 3:13 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
313 PM CDT Sat May 4 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 243 PM CDT Sat May 4 2024

Severe weather today is the main weather concern in the short
term. A cold front currently located near the I-20 corridor is
moving south with cool northeasterly winds moving in behind.
Convergence along the front will be a source for thunderstorm
initiation and these storms will move northeast into the cooler
air behind the front. This will cause these storms to become
elevated and greatly diminish the tornado threat though very large
and damaging hail will still be possible and a significant threat.
A Severe Thunderstorm Watch is in effect for southeastern New
Mexico and the Permian Basin. South of the front, warm and moist
air will destabilize due to an approaching disturbance and daytime
heating and strong directional shear will provide a favorable
environment for severe and tornadic thunderstorms. A Tornado Watch
is in effect for the Trans Pecos and eastern Big Bend. Storms from
both watch areas are expected to merge into a line later this
evening changing the severe threat to a straight line wind and
large hail threat as it exits the Permian Basin to the east.
Cool air settling in behind the front will make for a beautiful
Sunday with highs ranging from the upper 70s to upper 80s for most
areas. The only 90s will be along the Rio Grande.

Hennig

&&

.LONG TERM...
(Monday through Friday)
Issued at 243 PM CDT Sat May 4 2024

Quiet but warm weather returns to the forecast for the start of
the new week. As a strong upper-low begins to open and move into
the northern Great Plains, taking on a negative tilt, this acts to
push the dryline to the east as zonal flow develops. This zonal
flow is expected to be maintained through the first half of the
week through at least Wednesday. What this translate to is
temperatures mainly in the 90s, with 80s in the higher elevations
and 100s in the Big Bend each day. Dry conditions with a fair bit
of sunshine for all. This begins to change as a conglomeration of
shortwaves congeals into a broad trough extending from the Great
Lakes to the central Rockies. The developing pattern with
shortwaves rounding its base aide in pushing a cold front through
the region by late week. Slightly cooler temperatures begin to
stream into the northern part of the area by Thursday with
portions of the Permian Basin remaining more in the 80s. The cold
front is then expected to clear the region by Friday ushering in
mostly 80s and even some 70s across the area. Beyond this point,
the forecast becomes chaotic and messy. At this time, an upper low
appears to develop near the Great Salt Lake. This puts our region
back under southwest flow aloft with lee troughing allowing
moisture to finally slide back west. Whether this will coincide
with any disturbances or bring enough moisture for appreciable
rainfall remains to be seen. Other than this hope by next weekend
we are dry overall.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sat May 4 2024

A cold front is moving through the area shifting winds around from
the northeast. The front will cause SHRA/TS to develop 18-21Z directly
affecting MAF/FST and close enough to the remaining terminals to
affect local flying. TS moves east of the terminals near 00Z. MVFR
CIGs will develop after 06Z and remain through the remainder of
the TAF period.

&&

.FIRE WEATHER...
Issued at 243 PM CDT Sat May 4 2024

A cold front will bring cooler temperatures and higher humidities
over the weekend reducing the fire weather threat. Warmer
temperatures and stronger winds increase the fire threat in
southeastern New Mexico and the upper Trans Pecos Monday and
Tuesday. Possible rainfall Saturday will determine fine fuel
moisture levels so a better idea for the potential for critical
fire conditions will be known for the next forecast. Elevated to
near critical conditions continue through Thursday before some
improvement is seen Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  78  65  90 /  70  10  10   0
Carlsbad                 58  88  58  88 /  40  10   0   0
Dryden                   65  82  67  94 /  60  50   0   0
Fort Stockton            62  85  63  94 /  60  30   0   0
Guadalupe Pass           55  81  58  78 /  20   0   0   0
Hobbs                    56  80  59  87 /  40  10  10   0
Marfa                    51  85  51  88 /  20  10   0   0
Midland Intl Airport     60  79  65  91 /  50  10   0   0
Odessa                   61  80  66  91 /  50  10   0   0
Wink                     60  86  63  93 /  40  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, May 4, 1:53 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Sat May 4 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
153 PM CDT Sat May 4 2024 /1253 PM MDT Sat May 4 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Widespread thunderstorms are expected to develop this afternoon and
continue tonight, with a threat for very large hail, damaging winds,
and tornadoes. There is also the threat of very heavy rainfall and
the potential for flash flooding. Severe Thunderstorm Watch 183 is in
effect until 10 PM CDT/ 9 PM MDT.

Lightning and gusty, erratic winds could pose a risk for fire starts
across western areas this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather is expected next week across western portions
of the area from Monday afternoon through Thursday before fire
weather concerns start to decrease Friday.

High winds are possible Monday through Thursday next week across the
Guadalupe and Delaware Mountains and surrounding foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 4, 1:49 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
149 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Hail             1 W Randalls Corner     32.73N 101.05W
05/04/2024  M4.00 Inch       Scurry             TX   Trained Spotter

            Time estimated based upon radar.

&&
Special weather statement, May 4, 1:54 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
154 PM CDT Sat May 4 2024

TXZ052-041945-
Howard TX-
154 PM CDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARTIN AND CENTRAL
HOWARD COUNTIES THROUGH 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lomax, or 8 miles south of Big Spring, moving north at
15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Spring, Coahoma, Sand Springs, Lomax, Big Spring Country Club,
Big Spring McMahon-Wrinkle Airpark, and Elbow.

This includes Interstate 20 between mile markers 164 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3209 10143 3209 10169 3211 10170 3248 10162
      3238 10120
TIME...MOT...LOC 1854Z 196DEG 14KT 3213 10152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16
Local storm report, May 4, 2:56 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
256 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Hail             2 SW Balmorhea          30.96N 103.76W
05/04/2024  E1.50 Inch       Reeves             TX   Cocorahs

            Some hail may be slightly larger. Lots of
            small hail.

&&
Local storm report, May 4, 3:13 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
313 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Hail             6 NNE Slash Ranch       31.92N 103.57W
05/04/2024  E1.25 Inch       Loving             TX   Public

            Lots of hail on the ground, some may be
            larger. Photos from public Facebook page.

&&
Local storm report, May 4, 3:36 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
336 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             8 NNW Belding           30.90N 103.07W
05/04/2024  E1.00 Inch       Pecos              TX   Emergency Mngr

&&
Local storm report, May 4, 3:54 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
354 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             6 W Fort Stockton       30.90N 102.99W
05/04/2024  E1.75 Inch       Pecos              TX   Emergency Mngr

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

8.9 hours before the tornado, 148 km from the path. May 4, 2024.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1342 joules per kilogram, CIN -140, lifted condensation level 793 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 158 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-140 J/kg
Surface CAPE
1011 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

3.1 hours after it, 148 km from the path. May 5, 2024.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 230 joules per kilogram, CIN -238, lifted condensation level 1512 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 69 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-238 J/kg
Surface CAPE
2076 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Fort Stockton (FST), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Midland/Odessa radar (KMAF), 148 km away, was scanning. The volume nearest the touchdown began at 20:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 4, 2024

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 44:18 PM CDTUnratedPecos, TX3.350
May 44:40 PM CDTUnratedPecos, TX2.7150
May 45:04 PM CDTUnratedPecos, TX0.950
May 45:29 PM CDTUnratedPecos, TX1.850
May 47:38 PM EDTUnratedMercer, OH0.630
May 49:10 PM CDTEF2Crockett, TX20.1125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.